Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 54, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 22, 2023, 5:24 PM EST for Telfair County, Wheeler County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2023, 5:24 PM EST (22:24 UTC)
- Expired
- Jan 22, 2023, 6:04 PM EST
- In force
- 40 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Telfair County, GA, Wheeler County, GA
The radar
The Robins AFB radar (KJGX), 104 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
737
WUUS52 KFFC 222224
SVRFFC
GAC271-309-222315-
/O.NEW.KFFC.SV.W.0054.230122T2224Z-230122T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
524 PM EST Sun Jan 22 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Telfair County in central Georgia...
Southeastern Wheeler County in central Georgia...
* Until 615 PM EST.
* At 523 PM EST, a severe thunderstorm was located near Osierfield,
or 9 miles north of Ambrose, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lumber City, Jacksonville and Horse Creek Wma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3181 8309 3204 8261 3201 8260 3197 8254
3193 8259 3194 8260 3192 8265 3192 8268
3190 8269 3186 8276 3185 8279 3184 8278
3182 8284 3178 8286 3178 8289 3179 8290
3178 8292 3179 8298 3178 8301
TIME...MOT...LOC 2223Z 246DEG 47KT 3172 8307
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
424
WWUS52 KFFC 222252
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
552 PM EST Sun Jan 22 2023
GAC271-309-222315-
/O.CON.KFFC.SV.W.0054.000000T0000Z-230122T2315Z/
Telfair GA-Wheeler GA-
552 PM EST Sun Jan 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SOUTHEASTERN TELFAIR AND SOUTHEASTERN WHEELER COUNTIES...
At 552 PM EST, a severe thunderstorm was located near Hazlehurst,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lumber City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3204 8261 3201 8260 3197 8254 3193 8259
3194 8260 3192 8265 3192 8268 3190 8269
3186 8276 3185 8279 3184 8278 3183 8281
3196 8278
TIME...MOT...LOC 2252Z 246DEG 47KT 3187 8266
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$506
WWUS52 KFFC 222304
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
604 PM EST Sun Jan 22 2023
GAC271-309-222313-
/O.CAN.KFFC.SV.W.0054.000000T0000Z-230122T2315Z/
Telfair GA-Wheeler GA-
604 PM EST Sun Jan 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TELFAIR AND
SOUTHEASTERN WHEELER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
LAT...LON 3204 8261 3201 8260 3197 8254 3193 8259
3194 8260 3192 8265 3192 8268 3190 8269
3186 8276 3185 8279 3184 8278 3183 8281
3196 8278
TIME...MOT...LOC 2303Z 246DEG 47KT 3193 8249
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:21 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 22, 2:21 PM EST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 221 PM EST Sun Jan 22 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Monday) Issued at 221 PM EST Sun Jan 22 2023 A longwave upper trough is extending from southeast Canada towards the Ozarks region, and is expected to lift northeastward today into tomorrow. A surface low to associated with this trough is currently positioned over southwest Georgia. Another round of precipitation has spread into central Georgia ahead of the low, and will continue to advance northeastward ahead of the system. A CAD wedge, reinforced by rain earlier today, persists across north and portions of central Georgia, which has made for a chilly and gloomy day. The cold dome underneath the wedge will keep temperatures in the 40s across the area this afternoon across the majority of the forecast area, with some 50s in the far southern tier just south of the wedge boundary. The influence of the wedge has also limited surface-based instability and thus limited thunder chances. Isolated thunderstorms are still possible in the southeast portion of our area this afternoon where temperatures and dewpoints are warmer. A strong storm producing gusty winds is not entirely out of the question. The additional rainfall this afternoon could also lead to isolated river flooding. The aforementioned low will cross the area tonight, with rain chances diminishing after midnight. Low temperatures on Monday morning will mainly be in the mid to upper 30s in north Georgia and low 40s in central Georgia. Higher elevations in far northwest Georgia are furthermore forecast to drop to near-freezing during the early morning hours. With isolated to scattered precipitation wrapping around the back side of the low pressure system, it will be possible to see rain/snow showers in these higher elevations. However, with a drier airmass also building in behind the system, atmospheric moisture will be fairly limited. Any snow accumulations are anticipated to be minimal, at one-quarter of an inch or less above roughly 2000ft. Precipitation is expected to come to an end on Monday as the trough axis lifts northeastward towards maritime New England and surface high pressure builds in over the Southeast. Broken low clouds will hang around through the morning hours on Monday, but will scatter out by the early afternoon. Cool, northwesterly winds and lingering cloud cover will serve to limit warming, with afternoon highs mainly in the upper 40s to low 50s. King && .LONG TERM... (Tuesday morning through next Saturday) Issued at 221 PM EST Sun Jan 22 2023 Tuesday's sensible weather is expected to be calm as ridging aloft and at the surface presides over the forecast area. Temperatures will feel quite seasonable with daytime maximums in the 50s. This calm start to the long term forecast period will be fleeting as a potent shortwave cuts off at the mid-levels over the southwestern CONUS and ejects over Texas. As the shortwave trough acquires a negative tilt during its traverse across the Plains, the surface low deepens over the the Lower Mississippi Valley and skirts the northern periphery of the forecast area. This will be the next system could that bring another round of strong to severe thunderstorms to portions of north and central Georgia by midweek. Models continue to favor the timing of the main line to begin moving through in the early morning hours of Wednesday. This timing will likely limit surface based CAPE, however, models prog 100-200+ J/kg of MUCAPE overspreading the area. Additionally, an unseasonably warm and moist airmass will likely be in place especially along and south of I-20, where temps in the mid to upper 60s will coincide with dewpoints in the mid 50s to low 60s. These temperatures may not be realized further west if the precipitation moves in quickly on Wednesday. Given the highly sheared environment with an 850mb jet from 50 to 70kt, thunderstorms that do develop will be able to maintain their updrafts and become capable of producing damaging wind gusts with an outside chance for a brief tornado. At this time, it appears that the greatest risk for severe weather will remain further to the south and to the west. However, will need to monitor conditions closer to the event as finer details will play critical roles in the severe risk. In addition to the the threat for strong to severe thunderstorms, gradient winds at the surface will produce sustained winds over 20mph and gusts over 35mph that could approach Wind Advisory criteria beginning early Wednesday and lasting through the frontal passage late Wednesday. A few locations especially in areas of high terrain could see winds gusting as high as 40mph at times. QPF is currently progged to range between 0.75-2.0" where locally higher amounts may be possible. Once the front passes through late Wednesday, a dry slot will infiltrate the forecast area and bring cooler temperatures. Maximum high temperatures on Thursday top out in the upper 40s and low 50s and overnight low temperatures in the upper 20s and low 30s. A shortwave just to the north will send a reinforcing shot of dry air into the forecast area overnight Friday, where weather conditions are expected to remain dry and calm. Temperatures will steadily climb through the end of the forecast period. KAL && .AVIATION... (18Z TAFS) Issued at 1237 PM EST Sun Jan 22 2023 The first round of rain has moved eastward away from all TAF sites, but another round has entered west-central Georgia and will spread northeastward this afternoon. LIFR ceilings are expected to persist into the evening hours, with a possibility of some VLIFR ceilings after 20Z. There will also be periods of 1-2SM visibilities in the light rain/drizzle/fog into the evening. Rain is expected to come to an end by midnight, after which point ceilings should begin to gradually improve. MVFR conditions are expected through much of the morning before clouds scatter out by 16-17Z. Winds will be E at 7-10 kts before shifting to W/NW after 02Z. Winds will then increase to 12-15 kts with gusts up to 25 kts after 06Z and through most of the day on Monday. //ATL Confidence...Avi Update... Medium confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 38 51 27 54 / 70 0 0 0 Atlanta 39 48 29 52 / 50 0 0 0 Blairsville 31 40 23 52 / 50 10 0 0 Cartersville 36 48 26 54 / 30 0 0 0 Columbus 41 54 30 56 / 50 0 0 0 Gainesville 36 48 29 52 / 50 0 0 0 Macon 42 54 30 57 / 70 0 0 0 Rome 36 49 27 55 / 30 0 0 0 Peachtree City 38 50 27 55 / 50 0 0 0 Vidalia 45 57 32 59 / 90 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...King LONG TERM....KAL AVIATION...King
Hazardous weather outlook, Jan 22, 2:30 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 230 PM EST Sun Jan 22 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-231930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 230 PM EST Sun Jan 22 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Widespread rain will continue this afternoon. Isolated thunderstorms will also remain possible mainly in far southeast portions of the area. A strong storm producing gusty winds and locally heavy rainfall cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday... A light mix of rain and snow will be possible in the higher elevations of far northeast Georgia early Monday morning, but little to no accumulation is expected at this time. The chance for thunderstorms and possible locally heavy rain will return once again late Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 7:48 AM EST | Special Weather Statement | FFC | Sumter | 27 min |
| Jan 22, 8:12 AM EST | Special Weather Statement | FFC | Crisp, Dooly, Pulaski, Wilcox | 33 min |
| Jan 22, 11:15 AM EST | River Flood Warning | FFC | Forsyth | 3 hr |
| Jan 22, 5:58 PM EST | Special Weather Statement | FFC | Toombs | 32 min |
| Jan 22, 6:03 PM EST | Special Weather Statement | FFC | Toombs | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.